Friday, January 7, 2011

Poor Inhaler Design Causing Asthma Attacks?

Note from Management: Ads have been added to this blog. Do not click them. Yes, that sounds weird, but sympathy clicks are actually fraud so don't do it. Dr. Phil (yes Oprah's Phil) has graciously been inundating me with traffic by using the exact same sequence of words I did on this blog (months ago) as the name for his big diet program. So traffic. The ads are for the random Dr. Phil people.

This is something like the fourth time that I've gotten near the end of my combination asthma inhaler and experienced a flare up of symptoms. It's beginning to look suspicious.

This time around, I started getting skin and hair changes at about the 20 dose mark; greasy skin with a weird texture and eczema like bumps all over my scalp.

When this has happened in the past, it's been a sign that I hadn't noticed my steroid inhaler was empty.

(Yes, I have sucked on an empty inhaler for way too long before. It happens. See also poor product design by drug companies because if the counter was readily visible this would not happen. Duh.)

But I'm paying attention and the problem isn't me being absent-minded, it's that, as the dose counter spins toward zero, the asthma dragon wakes up and flexes.

So last night I arbitrarily switched to a brand new inhaler and voila! my symptoms are now abating.

I have never liked the dose counter on the inhaler I have now and I've had concerns about its accuracy. What I do about those concerns, I don't know.

I've saved the inhaler and am thinking I'll call the pharmacy first. I'm sure no one will care, but I would like to file some kind of report with whoever tracks this kind of stuff.

In a similar vein, did anyone catch the 60 Minutes segment last week on Big Pharma being bad? Very disheartening. The one problem I continually see with our economic model is that the moral fabric is inherently weak, profit divorced from morality is destructive as we've seen time and time again. I myself have been asked to do illegal (and dangerous) things with hazardous materials to further profit and political agendas. I refused and risked my job in doing so.

The people willing to do the right thing are never the ones in upper management.

Anyway here's the segment. It's horrifying.

PS. I've put a static Amazon link on the side bar. THANK YOU to anyone who uses it to shop. Again it's anonymous, I won't know it's you or even if anyone used it, but I do earn a small commission. Sadly, right now, every penny counts.


4 comments:

  1. You can submit adverse drug events to the FDA. Information is at http://www.fda.gov/Safety/MedWatch/HowToReport/ucm053074.htm

    Reporting it might help a forced redesign.

    ReplyDelete
  2. Hmm... this is definitely food for thought since stuff always seems to get worse on the last week or so of the az controller I'm on. Gotta love the FDA/Big Pharma's tireless QC.

    ReplyDelete
  3. My doctor prescribed two inhalers and told me to float the active in water to see if it is empty. If it is, I switch to the new one and request another.

    Of course then we realised that inhalers don't help scar tissue and it became a moot point.

    ReplyDelete

Thanks for your comment. I read all comments and do my best to respond to questions, usually in a new post.

If you have adrenal issues and want to connect with other patients the following message boards are wonderful resources:

http://www.mdjunction.com/forums/adrenal-insufficiency-discussions/general-support

http://www.addisonssupport.com/